The first thing that turned out later too be a symptom of Parkinson's Disease was that I lost my sense of smell. This was maybe 12 to 15 years ago. Since losing one's sense of smell can mean a brain tumor, my doctor sent me for an MRI, which detected nothing. (Hence the old joke, "We did an MRI of your brain, but couldn't find anything.") Then, and I realize I'm foggy on this, awhile later I was sent to a specialist who put me on Requip, a medicine used for both PD and restless leg syndrome. I don't remember a diagnosis at that time. However, I had an episode at work where I almost fainted, so I stopped taking Requip.
A year or two passed. Then I noticed that I was losing dexterity in my right hand. I couldn't button the cuff buttons on my work shirts with my right hand. A visit to a neurologist showed that the electrical signals down my arm were running fine. Conclusion: My brain wasn't generating the commands to the nerves to begin with. In other words, Parkinson's Disease. Soon, I visited another doctor who became my regular neurologist at that time, and he put me on Carbidopa/Levodopa, Mirapex (pramipexole dihydrochloride), and Azilect (rasagiline).
What are these three drugs? Carbidopa/Levidopa is a form of dopamine, a brain chemical needed in the transmission of signals. Basically what's going on in the brains of Parkinson's patients is that the brain cells that manufacture dopamine are dying off so not enough is available for the brain to send the needed nerve signals to the muscles to tell them what to do.
Mirapex, now available as the generic pramipexole dihydrochloride, is a dopamine agonist, which means that it helps dopamine (supplied by the brain and by the Carbidopa/Levodopa pills, work harder.
Azilect (generic name, rasagiline) is a monoamine oxidase inhibitor type B (MAOI-B). As the "inhibitor" name suggests, this medicine slows down the oxidation of dopamine so that it is available to work longer. In other words, it slows down the destruction of dopamine by the brain's ordinary chemical processes. I believe that the "B" in this MAOI means that it works in such a way that the dietary restrictions of other MAOI drugs are not needed. (No cheddar cheese, for example, or anything with tyramine in it.) But check with your doctor.
So, I have been munching on these three guys three times a day for maybe five or more years. My current neurologist says I have a "Parkison's-like" disease that might not be genuine PD. However, my symptoms are increasingly showing that PD is the likely condition.
See the next entry for my current symptoms.